Kansas, 2014

Flash Flood and Hail in Kansas, October 1 to 2, 2014

October 1 to 2, 2014 · NWS EAX · 20 events in 4 counties and zones

Several rounds of thunderstorms, producing large hail, damaging winds and heavy rains, developed over eastern Kansas and tracked east into western Missouri during the afternoon and evening hours of October 1st. The storms developed in the vicinity of a quasi-stationary boundary as an upper-level shortwave trough tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of thunderstorms, producing large hail, damaging winds and heavy rains, developed over eastern Kansas and tracked east into western Missouri during the afternoon and evening hours of October 1st. The storms developed in the vicinity of a quasi-stationary boundary as an upper-level shortwave trough tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 1, 3:03 PM CST, 13 minutes earlier.

Area forecast discussion, Oct 1, 3:03 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 403 PM CDT WED OCT 1 2014

Lots to talk about in the near term...so let/s dive right into the
details. Severe convection ongoing across the CWA this afternoon
along and south of remnant outflow boundary from this morning/s
activity. While 0-1km bulk shear remains marginal for tornadic
development...very recent radar trends and storm reports suggesting
a brief spin up over the Cooper County area. That said...best
instability this afternoon remains across the southern half of the
fcst area and current tornado watch is in effect through 10 PM. With
shear aloft continuing to increase...expect severe threat to continue
into the evening...well south of the KC metro based on where best
instability currently resides.

Heading into tonight...severe threat rapidly transitions into a hydro
concern as short term guidance (including high-res models) is in great
agreement that abnormally moist conditions from the Gulf (PWAT values
approaching 1.50" per latest blended TPW satellite graphics) will
begin interacting with a stalled front across southern MO thanks to
a strengthening low-level jet. That said...remarkable agreement on
placement of heavy precip axis which models suggest will run from
west to east along the far southern fringes of our fcst area. That
said...have elected to hoist a flash flood watch for the southern two
tiers of counties...which agrees very well with both LSX and SGF. If
current indications are right...would not be surprised to see a few
4+ inch reports especially further south in SGF/s area. WPC excessive
rain forecast currently has a moderate risk for the current watch area.

Shwrs/storms likely ongoing Thurs morning with trends again shifting
back to severe as long advertised cold front approaches. Orientation
of 0-6 km bulk shear vectors will decisively go more southwesterly as
strong Pacific trough now over the Intermountain West approaches. GFS
and to a lesser degree the NAM actually show the trough going
negative tilt as it moves through the area which may support fairly
strong and possibly fast moving convection ahead of the main sfc
boundary. Cross sections cut from the KS/CO line east through St.
Louis indicate pre-frontal convection developing along a possible
cold front aloft with additional/shwr-type activity following along
the main sfc front later in the day. Regardless...the magnitude of
shear aloft and orientation of the bulk shear vectors should support
a damaging wind threat as multicells congeal into a possible squall
line or multiple individual bowing segments.

Beyond this...conditions rapidly dry out Thursday night as post
frontal airmass moves into the area. Overnight lows early Friday
morning may be down into the lower 40s across far northern portions of
the region.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 403 PM CDT WED OCT 1 2014

Deep cyclonic flow behind Thursday night's front will usher in
cooler conditions for Friday. Given the magnitude of post-frontal
cold air advection, highs on Friday were nudged down a couple of
more degrees into the middle and upper 50s despite mostly clear
skies. With the mixing that will result and a 50-kt LLJ on the back
side, there could be a few gusts as high as 40 mph especially Friday
morning and early afternoon.

Weakening winds Friday night and continued clear skies will allow
temperatures to drop into the upper 30s for many areas by sunrise
Saturday. A reinforcing shot of cool air on Saturday will keep highs
in the mid/upper 50s for most areas. Deep upper trough will maintain
its hold across the eastern two-thirds of the country through early
next week, although slight height rises this far west will allow
temperatures to moderate somewhat into the upper 60s and low 70s for
Sunday and Monday and into the upper 70s by Wednesday. Low-level
ridging and dry air should keep things dry through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED OCT 1 2014

Weak isolated convection developing across west-central MO this
afternoon in advance of mid-level energy approaching from the west.
Bulk of this activity should be fairly weak and have started all
sites with a VCTS mention to account for current radar trends.
Heading into tonight...fcst models show redeveloping convection along
a lingering outflow boundary which is apparent on VIS satellite
imagery this afternoon. Latest model trends suggest this activity
should largely remain south of area terminals. In any
event...increasing warm air advection along and north of feature will
set the stage for developing low stratus at area terminals during the
early morning hrs. Beyond this...convection looks to increase after
15z from west to east as main cold front approaches.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR MOZ033-040-043>046-053-054.

&&

SHORT TERM...32
LONG TERM...Hawblitzel
AVIATION...32
Hazardous weather outlook, Oct 1, 3:08 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT WED OCT 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
408 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON SOUTH OF
 I-70. SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO EARLY
 THURSDAY MORNING ESPECIALLY NEAR AND SOUTH OF I-70. SOME STORMS MAY
 BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THERE IS ALSO A THREAT OF SEVERE WEATHER THURSDAY OVER MOST OF THE
 AREA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS ALONG
 THE COLD FRONT ARE EXPECTED TO DEVELOP INTO A LINE OF STORMS
 CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...PERIODS OF HEAVY
 RAIN ARE ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING AND RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Oct 1, 1:41 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             6 S WARRENSBURG         38.68N 93.74W
10/01/2014  E1.00 INCH       JOHNSON            MO   TRAINED SPOTTER

&&
Local storm report, Oct 1, 1:52 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     SEDALIA                 38.70N 93.23W
10/01/2014  E60 MPH          PETTIS             MO   EMERGENCY MNGR

            MEASURED AT SEDALIA HIGH SCHOOL

&&
Local storm report, Oct 1, 2:17 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             KNOB NOSTER             38.77N 93.56W
10/01/2014  E1.75 INCH       JOHNSON            MO   PUBLIC

&&
Local storm report, Oct 1, 2:39 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 NW SEDALIA            38.75N 93.29W
10/01/2014                   PETTIS             MO   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN ACROSS ROADWAYS IN
            NORTH...NORTHEAST AND EASTERN PETTIS CO

&&
Local storm report, Oct 1, 2:43 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 NE SEDALIA            38.75N 93.16W
10/01/2014                   PETTIS             MO   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN ACROSS ROADWAYS IN
            NORTH...NORTHEAST AND EASTERN PETTIS CO

&&
Local storm report, Oct 1, 3:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 N SEDALIA             38.73N 93.23W
10/01/2014                   PETTIS             MO   TRAINED SPOTTER

            UPROOTED TREE 4 FT. IN DIAMETER

&&

JWELSH

The radar

The Pleasant Hill radar (KEAX), 92 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 flash flood. Local standard time, as filed.

Hail, Linn

When
October 1, 3:16 PM CST
Where
Linn County, 0.46 mi NNE of Centerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.226, -95.016

Hail, Miami

When
October 1, 3:33 PM CST
Where
Miami County, 0.69 mi N of Paola
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -94.870

Hail, Johnson

When
October 1, 4:13 PM CST
Where
Johnson County, 0.88 mi NW of Stilwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.780, -94.660

Hail, Leavenworth

When
October 1, 7:53 PM CST
Where
Leavenworth County, 2.33 mi NNW of Easton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.380, -95.140

Hail, Leavenworth

When
October 1, 7:58 PM CST
Where
Leavenworth County, 3.28 mi WSW of Leavenwrth Sherman A
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.360, -94.990

Hail, Leavenworth

When
October 1, 8:05 PM CST
Where
Leavenworth County, 1.46 mi SSE of Lowemont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.361, -95.057

Reported at Pleasant Ridge High School.

Hail, Leavenworth

When
October 1, 8:10 PM CST
Where
Leavenworth County, Leavenworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -94.920

Hail, Leavenworth

When
October 1, 8:14 PM CST
Where
Leavenworth County, 0.53 mi E of Leavenwrth Sherman A
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.370, -94.920

Hail, Leavenworth

When
October 1, 8:15 PM CST
Where
Leavenworth County, Leavenworth
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Size was estimated from a photograph.

Hail, Leavenworth

When
October 1, 8:15 PM CST
Where
Leavenworth County, 0.53 mi E of Leavenwrth Sherman A
Measured
1.75 in hail
Reported by
Public
Coordinates
39.370, -94.920

Reported via social media.

Hail, Leavenworth

When
October 1, 8:32 PM CST
Where
Leavenworth County, 3.81 mi SSW of Reno
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.000, -95.150

Hail, Leavenworth

When
October 1, 8:36 PM CST
Where
Leavenworth County, 2.76 mi S of Tonganoxie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.080

Hail, Leavenworth

When
October 1, 8:38 PM CST
Where
Leavenworth County, 0.69 mi S of Tonganoxie
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.110, -95.080

Hail, Leavenworth

When
October 1, 8:41 PM CST
Where
Leavenworth County, 0.69 mi S of Tonganoxie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.110, -95.080

Hail, Leavenworth

When
October 1, 8:43 PM CST
Where
Leavenworth County, Linwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.000, -95.030

Flash Flood, Leavenworth

When
October 1, 8:57 PM CST to October 2, 2:57 AM CST
Where
Leavenworth County, 0.58 mi W of Tonganoxie to 0.32 mi SSW of Tonganoxie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.119, -95.091

Street flooding of 6 to 8 inches of water.

Hail, Linn

When
October 1, 9:41 PM CST
Where
Linn County, 3.42 mi SW of Pleasanton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -94.820

Hail, Johnson

When
October 1, 10:44 PM CST
Where
Johnson County, 0.69 mi S of Gardner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.810, -94.930

Hail, Johnson

When
October 1, 11:04 PM CST
Where
Johnson County, 2.4 mi SSW of Edgerton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.738, -95.017

Hail, Johnson

When
October 1, 11:09 PM CST
Where
Johnson County, 3.51 mi ENE of Ocheltree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.790, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 546148, 546149, 546150, 546151, 546152, 546153, 546154, 546155, 546156, 546157, 546158, 546159, 546160, 546161, 546162, 546167, 546163, 546164, 546165, 546166.